Alert archive / Alabama / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 47, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 4, 2021, 9:51 AM CDT for DeKalb County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 9:51 AM CDT (14:51 UTC)
- Expired
- May 4, 2021, 10:15 AM CDT
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 9:18 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
266
WUUS54 KHUN 041451
SVRHUN
ALC049-041515-
/O.NEW.KHUN.SV.W.0047.210504T1451Z-210504T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
951 AM CDT Tue May 4 2021
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Northeastern DeKalb County in northeastern Alabama...
* Until 1015 AM CDT.
* At 950 AM CDT, severe thunderstorms were located along a line
extending from near Ider to 7 miles north of Little River Falls to
Fort Payne, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Payne, Henagar, Ider, Valley Head, Hammondville, Mentone,
Lebanon, Collbran, Sulpher Springs and Adamsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for northeastern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
3435 8583 3449 8571 3466 8576 3473 8570
3478 8557 3453 8551
TIME...MOT...LOC 1450Z 257DEG 36KT 3466 8568 3450 8564 3443 8571
HAIL...<.75IN
WIND...60MPH
$$
05/MA1 follow-up statement
447
WWUS54 KHUN 041504
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1004 AM CDT Tue May 4 2021
ALC049-041515-
/O.CON.KHUN.SV.W.0047.000000T0000Z-210504T1515Z/
DeKalb AL-
1004 AM CDT Tue May 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHEASTERN DEKALB COUNTY...
At 1004 AM CDT, severe thunderstorms were located along a line
extending from near Ider to 10 miles northeast of Fort Payne to near
Little River Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Payne, Ider, Valley Head, Hammondville, Mentone, Sulpher Springs
and Desoto State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for northeastern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3448 8558 3444 8558 3452 8567 3473 8570
3478 8557 3453 8551
TIME...MOT...LOC 1504Z 258DEG 28KT 3467 8560 3451 8556 3444 8563
HAIL...<.75IN
WIND...60MPH
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:59 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 4, 5:59 AM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 559 AM CDT Tue May 4 2021 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 232 AM CDT Tue May 4 2021 This morning, an ongoing storm complex in Arkansas is pushing into Tennessee, as of this writing at 2 AM. Additionally, a secondary MCS tracking through southwestern AR into TX is starting to merge with the more severe line to the northeast. As a result, we expect a large MCS to track trough the MS Valley into the Southeast this morning. Timing the current line of storms has it approaching NW Alabama around 5 AM, but southwesterly forward-propagating Corfidi vectors and mean flow increase heading into the morning hours, so we expect the most severe portion of the line to track northeast of the TN Valley. A severe thunderstorm watch has been issued to our northwest, and we do not expect expansion into our area. While we cannot rule out a stray strong to severe storm this morning with this line, forecast soundings indicate a capping inversion just above the surface, keeping this line of storms elevated. A capping inversion was observed in the 06z OHX sounding, and this is not expected to erode this morning ahead of this first line of storms. Behind this storm complex, a surface low pressure system and attendant cold front approach the TN Valley from the Southern Plains. We expect daytime heating to allow for surface-based convection in the late morning, and ample instability for convection to capitalize on. While there is still the potential for severe storms this afternoon, an additional scenario is coming into play, which keeps most severe convection at least south of the TN river, if not south of the TN Valley altogether. The second line of storms this afternoon and evening is mostly likely to be severe along and south of where the morning line of storms decays and sets up a differential heating boundary. With deterministic and ensemble guidance supporting a more southerly track of the surface low, there is decreasing confidence that the severe potential with the second line of storms will extend northward into the TN Valley. This afternoon is a time to be vigilant with mesoscale analysis to determine whether we will see mostly rain with a few thunderstorms, or a severe line of storms capable of widespread damaging winds, hail, and tornadoes. Heavy rainfall will be a threat, regardless, and localized flash flooding will be possible with multiple rounds of showers and storms. .SHORT TERM...(Tonight through Thursday) Issued at 232 AM CDT Tue May 4 2021 As the second line of storms pushes east of the TN Valley this evening, lingering rainfall will be possible overnight. Additional shower development is possible ahead of the approaching cold front, but these are not expected to bloom into thunderstorms, much less strong to severe convection. Increasing cold air advection will drop overnight temperatures tonight near daily averages in the mid to upper 50s. Surface high pressure over the Mid-Mississippi Valley and zonal flow aloft will create a pleasant forecast for mid week, with highs in the low 70s and mostly clear skies. .LONG TERM...(Thursday night through Monday) Issued at 232 AM CDT Tue May 4 2021 On Thursday night, a shortwave trough will push through the Ohio Valley and sweep a weak cold front through the region. While isolated showers are possible in TN, this is unlikely, so stayed with a dry forecast for late this week. Reinforcing weak CAA will keep highs on Friday in the upper 60s to low 70s, but then warm into the upper 70s on Saturday. As this shortwave trough lifts into the Northeast, zonal flow is reestablished. Several impulses traverse the zonal flow late this weekend into early next week, bringing additional chances for multiple rounds of showers and storms. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 600 AM CDT Tue May 4 2021 Scattered to numerous showers and storms will overspread the region with MVFR decks this morning ahead of an approaching line of storms. Occasional gusts up to 30-40 kts are possible, and some of these storms may be severe with hail, damaging winds, and heavy rainfall. After a brief break late this morning into the early afternoon, a second round of strong to severe storms will be possible. Today is a day where many amendments and convective airport weather warnings will be issued. Expect IFR or LIFR conditions in any thunderstorms. Behind the second line of storms, IFR ceilings may develop late tonight into early tomorrow morning. Showers may linger overnight, but confidence was too low to include at this time. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...30 SHORT TERM...30 LONG TERM...30 AVIATION...30 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 4, 3:41 AM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 341 AM CDT Tue May 4 2021 ALZ001>010-016-TNZ076-096-097-050000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 341 AM CDT Tue May 4 2021 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Today. Two rounds of thunderstorms are expected today. The first will occur this morning, with gusty winds and small hail the most likely hazards. A severe thunderstorm with damaging wind or large hail remains possible. A greater risk of strong to severe thunderstorms exists this afternoon into the evening hours. Large hail, damaging winds, and heavy rainfall will be the greatest threats. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. A few thunderstorms are possible Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible, especially this afternoon and evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, May 4, 8:03 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
803 AM CDT Tue May 4 2021
TNZ097-041345-
Franklin TN-
803 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN COUNTY UNTIL
845 AM CDT...
At 803 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Tims Ford Lake, Sewanee,
Lexie Crossroads, Woods Reservoir, Harmony and Arnold AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3534 8603 3531 8600 3528 8591 3522 8586
3516 8587 3512 8632 3521 8629 3522 8631
3524 8628 3532 8624 3534 8626 3535 8624
3535 8622 3533 8620 3536 8616
TIME...MOT...LOC 1303Z 260DEG 38KT 3522 8633
05/MASpecial weather statement, May 4, 8:31 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
831 AM CDT Tue May 4 2021
ALZ004>008-016-041415-
Marshall AL-Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
831 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...WESTERN
MADISON...LIMESTONE...NORTHERN CULLMAN...MORGAN AND EASTERN LAWRENCE
COUNTIES UNTIL 915 AM CDT...
At 830 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Courtland to 6 miles southwest
of Trinity to near Hartselle to 6 miles southwest of Falkville.
Movement was east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Guntersville, Arab,
Meridianville, Redstone Arsenal and Moores Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3420 8710 3439 8713 3457 8731 3479 8723
3499 8652 3468 8654 3460 8641 3429 8632
TIME...MOT...LOC 1330Z 252DEG 31KT 3471 8714 3453 8716 3445 8702 3429
8698
05/MASpecial weather statement, May 4, 9:01 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
901 AM CDT Tue May 4 2021
ALZ006-009-TNZ097-041445-
Madison AL-Jackson AL-Franklin TN-
901 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...EASTERN
MADISON AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 945 AM CDT...
At 901 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, or 12 miles west of Scottsboro, moving northeast at 40
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Scottsboro, Bridgeport, Stevenson, Hollywood, Skyline, Woodville,
Pleasant Groves, Hytop, Bass and Lim Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3493 8560 3460 8625 3475 8638 3500 8619
3499 8586 3499 8564 3494 8560
TIME...MOT...LOC 1401Z 234DEG 37KT 3472 8624
05/MASpecial weather statement, May 4, 9:23 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
923 AM CDT Tue May 4 2021
ALZ008-010-041515-
Marshall AL-DeKalb AL-
923 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND DEKALB
COUNTIES UNTIL 1015 AM CDT...
At 923 AM CDT, Doppler radar was tracking a strong thunderstorm over
Boaz, moving northeast at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Albertville, Fort Payne, Boaz, Rainsville, Henagar, Crossville,
Sylvania, Fyffe, Powell and Geraldine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3437 8563 3420 8600 3420 8611 3419 8611
3418 8619 3414 8624 3425 8633 3464 8570
3447 8558 3444 8558
TIME...MOT...LOC 1423Z 237DEG 37KT 3422 8620
05/MASpecial weather statement, May 4, 9:25 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
925 AM CDT Tue May 4 2021
ALZ004-006-007-016-041515-
Lawrence AL-Madison AL-Morgan AL-Cullman AL-
925 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...CULLMAN...
SOUTHERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 1015 AM
CDT...
At 925 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sardis to near Inmanfield to Houston
Recreational Area to near Poplar Springs. Movement was east at 45
mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Cullman, Hartselle, Hanceville, Good Hope, Falkville, Holly Pond,
Dodge City, Morgan City, Baldwin and Vinemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3430 8711 3430 8717 3445 8708 3452 8633
3451 8634 3450 8640 3448 8643 3449 8656
3431 8658 3430 8653 3422 8654 3420 8655
3419 8655 3412 8660 3412 8663 3409 8666
3403 8711
TIME...MOT...LOC 1425Z 255DEG 37KT 3430 8709 3423 8724 3416 8737 3407
8738
05/MASpecial weather statement, May 4, 9:38 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
938 AM CDT Tue May 4 2021
ALZ009-010-041530-
DeKalb AL-Jackson AL-
938 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 1030 AM CDT...
At 938 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bridgeport to 7 miles southeast of
Stevenson to near Henagar. Movement was northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Bridgeport, Henagar, Stevenson, Ider, Rosalie, Long Island, Russell
Cave National Monument, Fabius, Sulpher Springs and Higdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3458 8582 3479 8578 3499 8585 3499 8561
3465 8554
TIME...MOT...LOC 1438Z 241DEG 29KT 3496 8577 3482 8572 3461 8579
05/MAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:18 AM CDT | Special Weather Statement | HUN | Colbert | 42 min |
| May 4, 7:45 AM CDT | Special Weather Statement | HUN | Cullman | 60 min |
| May 4, 8:31 AM CDT | Special Weather Statement | HUN | Limestone, Madison, Morgan | 44 min |
| May 4, 9:01 AM CDT | Special Weather Statement | HUN | Jackson | 44 min |
| May 4, 9:04 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 26 min |
| May 4, 9:23 AM CDT | Special Weather Statement | HUN | DeKalb | 52 min |
| May 4, 9:25 AM CDT | Special Weather Statement | HUN | Cullman, Morgan | 50 min |
| May 4, 9:31 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 39 min |
| May 4, 9:39 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 36 min |
| May 4, 10:17 AM CDT | Special Weather Statement | HUN | DeKalb | 58 min |
| May 4, 10:47 AM CDT | Flash Flood Warning | HUN | DeKalb, Marshall | 3 hr |
| May 4, 10:51 AM CDT | Special Weather Statement | HUN | Marshall | 39 min |
| May 4, 11:15 AM CDT | Special Weather Statement | HUN | Cullman | 45 min |
| May 4, 11:18 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 42 min |
| May 4, 3:37 PM CDT | Special Weather Statement | HUN | Franklin | 23 min |
| May 4, 4:18 PM CDT | Special Weather Statement | HUN | Lauderdale | 27 min |
| May 4, 5:10 PM CDT | Special Weather Statement | HUN | Cullman | 35 min |
| May 4, 5:56 PM CDT | Special Weather Statement | HUN | Madison | 49 min |
| May 4, 6:01 PM CDT | Special Weather Statement | HUN | Marshall | 44 min |
| May 4, 6:16 PM CDT | Special Weather Statement | HUN | Madison | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.